A case of unfractionated heparin-induced thrombocytopenia during the treatment of a gastric stromal tumor
Intensive care unit (ICU) patients are usually at high risk of platelet activation because of a combination of conditions, such as infections, septicemia, and shock. Patients with heparin-induced thrombocytopenia (HIT) have antibodies that recognize platelet factors (PF4) when HIT is in a complex with heparin. HIT is often considered during the differential diagnosis. In this case, the patient suffered from a gastric stromal tumor and liver metastasis and received unfractioned heparin (UFH) to flush the intravascular catheter and anticoagulation in vitro to soak the pipe filter. The PF4-heparin antibody was positive (OD =1.205), and the concentration level was 19.957 U/mL (>18 U/mL) as revealed by semi-quantitative interpretations. According to the clinical information and the 4T scoring system, the 4T score was 5. The patient suffered from HIT after using UFH. Our results suggest that platelet counts of ICU patients should be monitored after the administration of heparin. The patient’s prognosis is good as a result of the early detection of HIT.